A large study links a significantly increased risk for developing dementia, including Alzheimers disease, to taking commonly used medications with anticholinergic effects at higher doses or for a longer time, according to a study published in JAMA Internal Medicine. Many older people take these medications, which include nonprescription diphenhydramine (Benadryl).
A large study links a significantly increased risk for developing dementia, including Alzheimer’s disease, to taking commonly used medications with anticholinergic effects at higher doses or for a longer time. Many older people take these drugs, which include nonprescription diphenhydramine (Benadryl).
The study published in JAMA Internal Medicine, tracked nearly 3,500 Group Health seniors participating in the long-running Adult Changes in Thought (ACT), a joint Group Health–University of Washington (UW) study funded by the National Institute on Aging. It used more rigorous methods, longer follow-up (more than 7 years), and better assessment of medication use via pharmacy records (including substantial nonprescription use) to confirm this previously reported link.
It is the first study to show a dose response: Linking more risk for developing dementia to higher use of anticholinergic medications. And it is also the first to suggest that dementia risk linked to anticholinergic medications may persist-and may not be reversible even years after people stop taking these drugs.
“This is the first study to carefully account for anticholinergic medications (prescription and some non-prescription) using pharmacy data so that we could examine dose and use over a long-period of time. People were screened every two years for development of dementia,” said Shelly Gray, PharmD, MS, the first author of the report.
The study estimated that people with the highest anticholinergic use, equivalent to at least 10 mg/day of doxepin, 4 mg/day of chlorpheniramine, or 5 mg/day of oxybutynin for more than 3 years would be at greater risk for developing dementia.
Older adults should be aware that many medications-including some available over-the-counter, such as sleep aids-have strong anticholinergic effects. Older adults can ask their pharmacist and prescribers about how to avoid over-the counter medications with strong anticholinergic effects.
“But of course, no one should stop taking any therapy without consulting their healthcare provider, but instead should discuss the risk versus benefits of continued therapy,” said Dr Gray, who is a professor, the vice chair of curriculum and instruction, and director of the geriatric pharmacy program at the UW School of Pharmacy. “Older adults are advised to inform their healthcare providers of all over-the counter medication use so that healthcare providers can account for all anticholinergic medications and advise on how to reduce use if possible.”
“Prescribers should be alerted to the link between anticholinergics and dementia risk and encouraging use of alternative therapy when possible,” she said.
For most conditions there are alternatives to anticholinergics including non-drug measures for some, according to Dr Gray.
“However if anticholinergic therapy is warranted, healthcare providers should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective,” she said.